Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 128, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2017, 5:23 PM EDT for Clark County, Jefferson County, Indiana; Henry County, Oldham County, Trimble County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 5:23 PM EDT (21:23 UTC)
- Expired
- Apr 20, 2017, 5:47 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, IN, Jefferson County, IN, Henry County, KY, Oldham County, KY, Trimble County, KY
The radar
The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WUUS53 KLMK 202123
SVRLMK
INC019-077-KYC103-185-223-202200-
/O.NEW.KLMK.SV.W.0128.170420T2123Z-170420T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
523 PM EDT THU APR 20 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
South central Jefferson County in south central Indiana...
Northeastern Clark County in south central Indiana...
Northeastern Oldham County in central Kentucky...
Trimble County in central Kentucky...
Northwestern Henry County in central Kentucky...
* Until 600 PM EDT
* At 522 PM EDT, a severe thunderstorm was located 7 miles southwest
of Bedford, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bedford, Campbellsburg, Bethlehem, Milton, Westport, Oldham, Port
Royal, Otto, Trout and Monitor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
3858 8521 3860 8508 3856 8506 3857 8504
3856 8501 3846 8548 3857 8559 3873 8533
TIME...MOT...LOC 2122Z 238DEG 34KT 3854 8544
HAIL...0.75IN
WIND...60MPH
$$
AMS2 follow-up statements
296
WWUS53 KLMK 202131
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
531 PM EDT THU APR 20 2017
INC019-077-KYC185-202141-
/O.CAN.KLMK.SV.W.0128.000000T0000Z-170420T2200Z/
Jefferson IN-Clark IN-Oldham KY-
531 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK AND NORTHEASTERN OLDHAM COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3863 8523 3860 8521 3860 8522 3858 8521
3860 8508 3856 8506 3857 8504 3856 8501
3849 8532 3851 8537 3852 8538 3852 8543
3856 8541 3861 8544 3863 8544 3873 8533
TIME...MOT...LOC 2131Z 238DEG 34KT 3859 8535
$$
KYC103-223-202200-
/O.CON.KLMK.SV.W.0128.000000T0000Z-170420T2200Z/
Trimble KY-Henry KY-
531 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR TRIMBLE AND NORTHWESTERN HENRY COUNTIES...
At 531 PM EDT, a severe thunderstorm was located over Bedford, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bedford, Campbellsburg, Bethlehem, Milton, Port Royal, Monitor,
Trout, Wises Landing and Turners Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3863 8523 3860 8521 3860 8522 3858 8521
3860 8508 3856 8506 3857 8504 3856 8501
3849 8532 3851 8537 3852 8538 3852 8543
3856 8541 3861 8544 3863 8544 3873 8533
TIME...MOT...LOC 2131Z 238DEG 34KT 3859 8535
HAIL...0.75IN
WIND...60MPH
$$
AMS607
WWUS53 KLMK 202147
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
547 PM EDT THU APR 20 2017
KYC103-223-202157-
/O.CAN.KLMK.SV.W.0128.000000T0000Z-170420T2200Z/
Trimble KY-Henry KY-
547 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR TRIMBLE AND NORTHWESTERN HENRY
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3863 8523 3860 8521 3860 8522 3858 8521
3860 8508 3856 8506 3857 8504 3856 8501
3849 8532 3851 8537 3852 8538 3852 8543
3856 8541 3861 8544 3863 8544 3873 8533
TIME...MOT...LOC 2145Z 238DEG 34KT 3867 8518
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:11 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 20, 3:11 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Louisville KY 311 PM EDT Thu Apr 20 2017 .Short Term...(This evening through Friday night) Issued at 300 PM EDT Thu Apr 20 3017 ...Strong Storms Possible This Afternoon and Evening... Afternoon satellite imagery reveals partly sunny skies across the region. Temperatures have warmed into upper 70s to the lower 80s across the region. Convective coverage has increased over the last hour in several hours. One area of development has been down in the Lake Cumberland region with a secondary area of development across western KY and southwest Indiana. Atmosphere is a bit unstable with the best instability still located out to our west. Mid-level lapse rates are still rather weak contributing to CAPE values around 800- 1000 J/Kg. Bulk shear values remain relatively low (25kts) with the best shear located across northern IN and southern MI. DCAPE values are approaching 1000 J/Kg which suggests that the strongest storms this afternoon may produce brief periods of gusty winds along with locally heavy rainfall. In the near term, we expect convective coverage to pick up through the remainder of the afternoon with the greatest concentration across western KY into southwest/south-central IN. Scattered convection will also be seen across central KY. Afternoon highs should top out in the 80-84 degree range. For tonight, convection from the evening will be ongoing and dropping southeastward through the region. Surface cold front to the northwest of the area looks to reach the Ohio River after midnight and then settling down into southern KY by dawn. Strongest storms of the period would be in the evening while diurnal instability is the highest. However, onset of nocturnal cooling of the PBL will lower instability and the thunderstorm intensity will decrease as the night wears on. Influx of cooler air will push in behind the front. Lows tonight will range from the lower 50s across southern IN and far northern KY with upper 50s to the lower 60s across southern KY. For Friday and Friday night, surface cold front is forecast to stall out near the KY/TN border early in the period. The front is likely to not move all that much during the day which will keep most convection down south of the WK/BG Parkways. Convection looks to increase in coverage and strength during the afternoon and evening as a mid-level wave approaches the region from the west. Widespread convection is expected during the overnight hours Friday night. Highs Friday will exhibit a gradient with readings in the lower 60s across southern Indiana, with upper 60s to lower 70s across much of Kentucky. Lows Friday night will cool into the upper 40s over much of the region with the exception of southern KY where lower 50s will be seen. && .Long Term...(Saturday through Thursday) Issued at 310 PM EDT Thu Apr 20 2017 Vigorous mid-level wave and associated surface low pressure center is expected to move along the an east-west oriented baroclinic zone on Saturday. Widespread showers with a few thunderstorms are expected throughout the day on Saturday. The multi-model consensus suggests much of the heavier rainfall will push east of the area Saturday night. However, plenty of rich low-level moisture will remain in place along with a cool northeasterly flow. The net result for Saturday night will be plenty of low cloudiness with periods of light rain and/or drizzle. Highs on Saturday will top out in the 50-55 degree range across southern Indiana with 55-60 across much of central KY. Low-mid 60s will be possible across the Lake Cumberland region. Lows Saturday night look to drop into the lower-mid 40s. The upper level wave will likely close off over the region early Sunday and then move across the region. The GFS and Euro still have some timing differences here. Though it looks like much of the day may end up being cloud with scattered showers being possible, mainly east of the I-65 corridor. Highs Sunday will be in the 60-65 degree range with overnight lows cooling into the lower 40s. Upper level low looks to move east/southeast of the region by Monday with mid-level ridging building into the region. This should result in a much drier and milder period of weather for Monday through Tuesday night. The next weather feature of note looks to cross the region on Wednesday which may bring our next round of precipitation. A sharp warm up in temperatures looks very likely by the end of next week. Highs Mon/Tue will be in the low-mid 70s with upper 70s to low 80s by Wed/Thu. Overnight lows look to settle into the 50s during the period. && .Aviation...(18Z TAF Issuance) Issued at 205 PM EDT Thu Apr 20 2017 A cold front will move across central Kentucky during the overnight hours bringing convection and lower ceilings. Light showers and isolated to scattered t-storm chances are greatest between 21-3Z across the TAF sites. Conditions during the overnight hours are favorable for convection, however, there is low confidence on timing and exact coverage so will keep VCSH at all TAF sites overnight. Flight conditions will drop to at least MVFR at SDF and IFR at LEX and BWG between 6-9Z. Some models indicate lower flight conditions but will remain optimistic during the later portion of the TAF. Improving ceilings are expected by mid morning Fri. Wind gusts will diminish during the evening hours. After the passing of the cold front, winds will change direction from the southwest to the north-northwest with wind speeds 10 kts or less. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...MJ Long Term....MJ Aviation.....KDW
Hazardous weather outlook, Apr 20, 3:37 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 337 PM EDT Thu Apr 20 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 337 PM EDT Thu Apr 20 2017 /237 PM CDT Thu Apr 20 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening as a cold front moves through the Ohio Valley. Some strong thunderstorms will be possible that could produce locally gusty winds, small hail and heavy rainfall. The best chance for a strong storm will be across southern Indiana and northern Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread rainfall and some embedded thunderstorms are expected Friday night through Saturday as a low pressure system moves through the area. The rain could be heavy at times. Several inches of rainfall is expected through the end of the weekend. Rises on small creeks and streams is likely and some hydrologic issues will be possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Special weather statement, Apr 20, 4:14 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT THU APR 20 2017
KYZ024-028-202045-
Hardin-Breckinridge-
414 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARDIN AND
SOUTHEASTERN BRECKINRIDGE COUNTIES...
At 414 PM EDT/314 PM CDT/, a strong thunderstorm was located 7 miles
south of Hardinsburg, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hardinsburg, Mcquady, Dyer, Constantine, Garfield, Se Ree, Westview,
Eastview, Buras and Solway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3782 8617 3780 8614 3758 8604 3758 8624
3760 8625 3759 8626 3760 8628 3758 8631
3759 8633 3758 8635 3758 8645 3759 8645
3758 8646 3759 8646 3759 8648 3761 8648
3760 8650 3762 8650 3762 8652 3776 8654
TIME...MOT...LOC 2014Z 266DEG 29KT 3768 8644
RJSSpecial weather statement, Apr 20, 4:27 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
427 PM EDT THU APR 20 2017
KYZ034-038-202045-
Shelby-Spencer-
427 PM EDT THU APR 20 2017
...A GUSTY SHOWER WILL AFFECT SPENCER AND SOUTH CENTRAL SHELBY
COUNTIES...
At 426 PM EDT, a shower was located near Taylorsville, moving east at
35 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Taylorsville, Wakefield, Veech, Yoder, Waterford, Rivals, Little
Mount, Normandy, Elk Creek and Olive Branch.
LAT...LON 3800 8517 3798 8517 3796 8542 3796 8543
3797 8546 3800 8550 3802 8551 3803 8550
3818 8524
TIME...MOT...LOC 2026Z 251DEG 30KT 3803 8543
RJSSpecial weather statement, Apr 20, 4:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
339 PM CDT THU APR 20 2017
KYZ070-072-202100-
Logan-Simpson-
339 PM CDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN AND WESTERN
SIMPSON COUNTIES...
At 339 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Russellville to 14 miles
southeast of Elkton. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Insco, Epleys,
Dennis, Wolf Lick and Lickskillet.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3665 8699 3702 8700 3703 8678 3700 8668
3667 8659
TIME...MOT...LOC 2039Z 273DEG 31KT 3695 8693 3673 8692
RJSSpecial weather statement, Apr 20, 4:45 PM EDT, 38 minutes before
Special Weather Statement National Weather Service Louisville KY 445 PM EDT THU APR 20 2017 KYZ034-035-038>040-202115- Shelby-Woodford-Franklin-Spencer-Anderson- 445 PM EDT THU APR 20 2017 ...A GUSTY SHOWER WILL AFFECT NORTHEASTERN SPENCER...SOUTHEASTERN SHELBY... WEST CENTRAL WOODFORD...NORTHERN ANDERSON AND SOUTHWESTERN FRANKLIN COUNTIES... At 445 PM EDT, a shower was located 8 miles south of Shelbyville, moving east at 40 mph. Winds in excess of 40 mph are possible with this shower. Locations impacted include... Frankfort, Shelbyville, Lawrenceburg, Farmdale, Avenstoke, Bridgeport, Hatton, Harrisonville, Hooper and Peytona. LAT...LON 3802 8530 3812 8532 3829 8495 3806 8477 TIME...MOT...LOC 2045Z 254DEG 36KT 3810 8519 AMS
Local storm report, Apr 20, 4:47 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 W RUSSELLVILLE 36.84N 86.91W
04/20/2017 E0.75 INCH LOGAN KY TRAINED SPOTTER
DIME SIZE HAIL.
&&
MRCSpecial weather statement, Apr 20, 5:03 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
503 PM EDT THU APR 20 2017
INZ079-092-KYZ031-032-202130-
Jefferson-Clark-Oldham-Trimble-
503 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...NORTHERN OLDHAM AND SOUTHWESTERN TRIMBLE
COUNTIES...
At 503 PM EDT, a strong thunderstorm was located 7 miles northwest of
Prospect, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
La Grange, Charlestown, Sellersburg, Owen, Goshen, Bethlehem, Oldham,
Clark Siding, Harmony Village and Paynesville.
LAT...LON 3847 8534 3846 8535 3844 8533 3841 8533
3840 8532 3838 8574 3853 8578 3866 8541
TIME...MOT...LOC 2103Z 254DEG 36KT 3845 8566
AMSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:03 PM EDT | Special Weather Statement | LMK | Clark | 27 min |
| Apr 20, 3:19 PM EDT | Special Weather Statement | LMK | Ohio | 26 min |
| Apr 20, 3:41 PM EDT | Special Weather Statement | LMK | Hancock | 34 min |
| Apr 20, 4:14 PM EDT | Special Weather Statement | LMK | Breckinridge | 31 min |
| Apr 20, 4:27 PM EDT | Special Weather Statement | LMK | Spencer | 18 min |
| Apr 20, 4:39 PM EDT | Special Weather Statement | LMK | Logan | 21 min |
| Apr 20, 4:45 PM EDT | Special Weather Statement | LMK | Anderson | 30 min |
| Apr 20, 5:35 PM EDT | Special Weather Statement | LMK | Henry | 25 min |
| Apr 20, 5:45 PM EDT | Special Weather Statement | LMK | Harrison, Scott | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.